Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 159, NWS Norman, OK

May 12, 2002Johnston County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 12, 2002, 7:42 PM CDT for Johnston County, Oklahoma. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2002, 7:42 PM CDT (00:42 UTC)
Expired
May 12, 2002, 8:30 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Johnston County, OK

The radar

The Norman radar (KTLX), 118 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 7:50 PM CDTHail 0.75Mill Creek, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 7:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 130042
SVROKC
OKC069-130130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
742 PM CDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 830 PM CDT

* AT 742 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 8
  MILES SOUTHWEST OF REAGAN...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BROMIDE...CONNERVILE...PONTOTOC
  AND REAGAN

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

LAT...LON 3433 9689 3421 9685 3439 9641 3451 9647
          3454 9669

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:49 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 12, 3:49 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
349 PM CDT SUN MAY 12 2002

AS SEEMS TO BE PAR FOR THE COURSE LATELY...STORMS ARE STRUGGLING TO
GET GOING IN OUR CWA. FINE WITH US...BUT STILL EXPECT TO SEE MORE
NUMEROUS AND POSSIBLY SEVERE STORMS SE INTO THIS EVENING ALONG AND
AHEAD OF SLOW-MOVING COLD FRONT. FEISTY UPPER TROF AND ASSOCIATED
MID-LEVEL FORCING WILL MOVE OVER COOL/STABLE LOW-LEVEL AIR. SO
DESPITE COOLING AND DESTABILIZATION ALOFT...MAIN EFFECTS OF THE LIFT
EXPECTED TO BE LIMITED TO A FEW MORE SHOWERS OR PATCHY -RA/DZ INTO
THIS EVENING ACROSS E ZONES. W TO E CLEARING EXPECTED TO BE RAPID BY
06Z PER STRONG SUBSIDENCE PROGGED WITH THE WAVE. THEREAFTER SHOULD
BE A COUPLE VERY NICE DAYS MON-TUE...AS SURFACE HIGH SETTLES OVER
AREA WITH COOL DRY AIR AND CLEAR OR MOSTLY CLEAR SKIES.

UPDATE ON DAYS 3-7...12Z AVN HAS THROWN A MONKEY WRENCH INTO THE
WORKS BY SPEEDING UP THE COOLER AIR EVEN MORE THAN ITS PREVIOUS
RUNS...NOW BRINGING THE FRONT INTO THE AREA ON THU. WE WILL BRING
DOWN THE TEMPS THU AND THU NIGHT FROM OUR EARLIER ISC GRIDS...AND
RATHER THAN PLAYING THE DRYLINE VS COLD FRONT VS WHATEVER...WILL GO
WITH MORE GENERIC 30-50 POPS AREAWIDE THU THRU FRI.

DAYS 3-7 /WED-SUN/...PATTERN REMAINS PROGRESSIVE THRU LATE WEEK...
BUT MAIN QUESTION IS HOW PROGRESSIVE. HPC JUSTIFIABLY LEANS TOWARD
SLOWER SOLUTIONS BEING OFFERED CONSISTENTLY BY ECMWF AND AVN
ENSEMBLES. DEVELOPMENT OF A LATE-SEASON CLOSED SYSTEM OVER NEW
ENGLAND USUALLY IS A GOOD ARGUMENT FOR SLOWING THINGS DOWN UPSTREAM.
BUT...LATEST AVN AND ETA ARE IN VERY GOOD AGREEMENT KEEPING THE
CENTRAL U.S. RIDGE MOVING E...TO NEAR 100W TUE NIGHT AND E OF AREA
BY WED. GENERAL TROFING SETS UP IN THE SW BY THAT TIME ON VIRTUALLY
ALL MODELS. STILL SOME QUESTION OF SPEED OF GULF MOISTURE RETURN
FOLLOWING THE EARLY-WEEK COOL/DRY INTRUSION...BUT THIS TIME OF YEAR
IT USUALLY FINDS A WAY. WE WILL INTRODUCE CHANCE POPS IN THE W WED
FOR POSSIBLE DRYLINE ACTION...THEN SPREAD THEM E THU-FRI AS SLOW
PROGRESSION CONTINUES ALOFT AND TROFING MOVES INTO OR TOWARD THE
PLAINS. HI-LAT PATTERN BECOMES MORE BLOCKY BY FRI WITH VORTICES OVER
HUDSON BAY AND GULF OF AK..WITH RIDGING IN BETWEEN OVER W CANADA.
THIS FAVORS A FASTER VERSION OF THE LATE-WEEK COLD FRONT...SO WE
WOULD RATHER NOT SLOW DOWN THE FRONT AS MUCH AS HPC HAS DONE ON
THEIR MANUAL PROGS. WE WILL BRING IN THE COOLER AIR FRI...AND KEEP
NEXT WEEKEND DRY AS FULL-LAT RIDGING ALOFT MOVES TO HIGH PLAINS OR
ABOUT 105W BY SAT. THIS CHANGE NECESSITATES LOWERING THE TEMPS
CONSIDERABLY FRI...THEN WARMING THEM BACK UP BY SUN. PRIOR TO
THAT...THIS DOES NOT LOOK LIKE A PARTICULARLY WARM PATTERN UNLESS
THE DRY LINE SNEAKS INTO THE W ZONES. THUS WE WILL BRING DOWN THE
TEMPS WED AS WELL...MORE IN LINE WITH GUIDANCE HIGHS.

FCSTID = 24
OKC   50  72  50  78 /  20   0   0   0
HBR   50  75  50  80 /  10   0   0   0
SPS   52  74  52  80 /  20   0   0   0
GAG   43  73  44  78 /   0   0   0   0
PNC   48  73  48  78 /  20   0   0   0
DUA   55  72  50  78 /  70   0   0   0

.OUN...
OK...NONE
TX...NONE

In the hours before

Local storm report, May 12, 5:18 PM CDT, 2 hours 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
518 PM CDT SUN MAY 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    4 W PAULS VALLEY          OK   .88 INCH HAIL
05/12/02   GARVIN                         REPORTED BY NWS COOP
                                          OBSERVER

0517 PM    2 W PAULS VALLEY          OK   .75 INCH HAIL
05/12/02   GARVIN                         PUBLIC REPORT

KT
Local storm report, May 12, 5:50 PM CDT, 1 hour 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
550 PM CDT SUN MAY 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0548 PM    4 E MACOMB                OK   1.00 INCH HAIL
05/12/02   POTTAWATOMIE                   REPORTED BY PUBLIC

JLP
Local storm report, May 12, 6:14 PM CDT, 1 hour 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CDT SUN MAY 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0614 PM    SPRINGER                  OK   .75 INCH HAIL
05/12/02   CARTER                         MURRAY COUNTY EOC

KT
Local storm report, May 12, 6:17 PM CDT, 1 hour 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT SUN MAY 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    4 S SASAKWA               OK   1.25 INCH HAIL
05/12/02   SEMINOLE                       REPORTED BY PUBLIC

JLP
Local storm report, May 12, 6:38 PM CDT, 1 hour 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
638 PM CDT SUN MAY 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0632 PM    8 SE HOLDENVILLE          OK   .75 INCH HAIL
05/12/02   HUGHES                         REPORTED BY PUBLIC

JLP

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.